Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 291, NWS Norman, OK

May 26, 2000Foard County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 26, 2000, 6:34 PM CDT for Foard County, Wilbarger County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 6:34 PM CDT (23:34 UTC)
Expired
May 26, 2000, 7:15 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foard County, TX, Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 6:54 PM CDTHail 0.88Rayland, TX
May 26, 7:05 PM CDTHail 1.25Lockett, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS54 KOUN 262336
SVROKC
TXC155-487-270015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS
  WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 715 PM CDT

* AT 634 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM     
  DEVELOPING NEAR CROWELL...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE LOCKETT...RAYLAND AND THALIA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE
LIKELY.

LAT...LON 3398 9971 3382 9954 3389 9918 3418 9934

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 26, 1:45 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT FRI MAY 26 2000

A COMPLICATED CONVECTIVE SCENARIO WILL CONTINUE TO EXIST THRU TONITE
ACROSS THE FORECAST AREA.  AS SUSPECTED YDAY..THE FOCUS FOR
INTIATION LATE THIS AFTERNOON AND THIS EVENING SHUD BE INVOF
RETREATING OUTFLOW BOUNDARY IN SW OK.

OF IMMEDIATE CONCERN IS THE CONVECTIVE EVOLUTION FOR THE REMAINDER
OF THE AFTERNOON THRU TONITE.  WE ARE BECOMING INCREASINGLY
CONCERNED ABOUT THE POTENTIAL FOR A SIGNIFICANT SVR WX
EPISODE..INCLUDING TORNADIC SUPERCELLS..ACROSS THE FORECAST AREA
BASED ON SEVERAL THINGS THAT ARE BECOMING APPARENT IN THE
OBSERVATIONAL DATA EARLY THIS AFTERNOON. VIS SAT PIX AND AREA RADARS
ARE INDICATING AN OUTFLOW BOUNDARY INTERSECTION INVOF KNOX CITY
TX..WITH THE OUTFLOW BOUNDARY FROM THE MORNING BOW ECHO BEGINNING TO
MIX NWD IN NC TX.  CURRENT WV IMAGERY IS SHOWING AN AMPLIFYING UPPER
LEVEL DISTURBANCE MOVING EWD TOWARD EL PASO TX ATTM..WHICH WILL
BEGIN INTERACTING WITH THE INSTABILITY AXIS BY AROUND 00Z.
HOWEVER..TWO FEATURES WHICH GRAB OUR ATTENTION THE MOST ARE THE SFC
PRESSURE FALLS NOW DEVELOPING WWD ACROSS NC TX FROM 16-18Z..AND
EVIDENCE OF A MESOLOW DEVELOPING NEAR KCDS.  THIS FEATURE WAS
SUGGESTED BY THE 12Z ETA..AND AT LEAST SO FAR..OBSERVATIONAL DATA
SUPPORT THIS IDEA. IF THE MESOLOW PERSISTS..IT WILL ACT TO STRONGLY
BACK THE LOW LEVEL FLOW FIELD BY LATE AFTERNOON/EARLY EVENING ACROSS
THE SRN HALF OF THE AREA..RESULTING IN VERY FAVORABLE HODOGRAPHS.
COUPLE THESE FACTORS WITH CAPES 4000-6000 J/KG AND MUCH LOWER LFC
HGHTS THAN YDAY SPELLS TROUBLE. THESE FEATURES WILL BE CLOSELY
MONITORED THRU THE AFTERNOON.

REGARDLESS..EVOLUTION OF ANOTHER MCS IS EXPECTED OVERNITE WITH
ATTENDANT SVR WX AND HEAVY RAINFALL THREAT.  WILL AGAIN NEED TO
CLOSELY ASSESS THE FLASH FLOODING POTENTIAL OVERNITE.  HOWEVER..ATTM
IT SEEMS AS THOUGH THE MOST FOCUSSED THREAT FOR HEAVIEST PRECIP WILL
BE SOUTH AND EAST OF WHERE 3 TO 6 INCH RAINS FELL LAST NITE.

THREAT FOR SHOWERS AND STORMS WILL PERSIST ON SAT AS MAIN FRONTAL
BOUNDARY /ALTHOUGH WEAKENING WITH TIME/ WILL SLOWLY SAG SWD THRU THE
FA.  SRN SECTIONS OF THE AREA MAY BE UNDER THE GUN YET AGAIN FOR
MORE SVR TOMORROW EVENING/NITE. WILL NEED TO WATCH HEAVY RAIN
POTENTIAL IN THE SE ZONES SAT NITE.  CLASSIC NOCTURNAL HEAVY RAIN
EVENT IS HINTED AT IN THE LATEST MODEL RUNS..ALTHOUGH THE BEST MASS
INFLOW MAY SET UP JUST TO THE SOUTHEAST OF OUR AREA BY AFTER 06Z
SUNDAY. SLIGHT CHANCE OF SHOWERS/STORMS WILL BE CARRIED INTO SUNDAY
MORNING IN THE SE.

REMAINDER OF THE FA LOOKS TO HAVE A DRY DAY ON SUNDAY AND MOST OF
MEMORIAL DAY. HOWEVER..THE NEW CANADIAN/MRF RUNS SUGGEST A SFC TROF
DVLPG INVOF NW OK BY MONDAY EVENING..WITH MOISTURE RETURNING AS
WELL. THIS MAY WARRANT SLIGHT CHC POPS IN PORTIONS OF THE WEST
MEMORIAL DAY EVENING.  POPS WILL CONTINUE THRU TUES/WED AS SFC TROF
AND WEAK FRONT ONCE AGAIN HANG UP IN THE AREA.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   67  86  62  91 /  70  30  10  10
HBR   67  88  61  92 /  60  30  10  10
SPS   68  91  64  93 /  70  30  20  10
GAG   58  85  56  90 /  60  10  10  10
PNC   66  84  59  88 /  70  20  10  10
DUA   72  91  66  90 /  50  40  40  20

OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 26, 12:35 PM CDT, 5 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-262000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT FRI MAY 26 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER MOST OF WESTERN AND CENTRAL OKLAHOMA
AND ALL OF WESTERN NORTH TEXAS... WEST OF A LINE FROM MARIETTA
TO WETUMKA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING AND TONIGHT SOUTHEAST OF THIS LINE. TORNADOES... VERY
LARGE HAIL... AND DAMAGING WINDS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING IN THE MODERATE RISK AREA.

DISCUSSION...RAPID DESTABILIZATION IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AS SUNSHINE AND HEATING ALLOW THE ATMOSPHERE TO RECOVER
FROM THE EFFECTS OF THUNDERSTORMS LAST NIGHT. AN OUTFLOW BOUNDARY
GENERATED BY THOSE THUNDERSTORMS WAS LOCATED ACROSS NORTH TEXAS
EARLY THIS AFTERNOON... AND IS EXPECTED TO LIFT SLOWLY NORTH TOWARD
THE RED RIVER AREA BY EARLY EVENING. THIS BOUNDARY WILL INTERSECT A
NORTH TO SOUTH DRYLINE IN OR NEAR NORTHWEST TEXAS LATE TODAY... MOST
LIKELY IN THE AREA BETWEEN CHILDRESS AND ABILENE.

AT UPPER LEVELS... A JET STREAM IS FORECAST TO EXTEND FROM THE BIG
BEND OF TEXAS NORTHEAST ACROSS CENTRAL OKLAHOMA. INCREASING SOUTHWEST
WINDS IN THIS JET STREAM... COUPLED WITH SOUTH WINDS AT LOW LEVELS...
WILL RESULT IN VERY FAVORABLE VERTICAL WIND PROFILES FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN THE
AREA NEAR AND NORTH OF THE OUTFLOW BOUNDARY AND NORTHEAST OF THE
TRIPLE POINT...OR FROM WESTERN NORTH TEXAS INTO SOUTHWEST OKLAHOMA.
OTHER THUNDERSTORMS MAY DEVELOP NORTHWARD ALONG OR NEAR THE WESTERN
BORDER OF OKLAHOMA BY EARLY EVENING AS THE DRYLINE BECOMES MORE
WELL DEFINED IN THAT AREA. HIGHLY FAVORABLE WIND AND INSTABILITY
FIELDS SUGGEST THE LIKELIHOOD OF A FEW SUPERCELLS... SOME OF WHICH
COULD PRODUCE A FEW STRONG TORNADOES IN ADDITION TO VERY LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO CONTINUE INCREASING IN COVERAGE AS
THEY SPREAD EAST AND NORTHEAST INTO CENTRAL OKLAHOMA THIS EVENING
AND INTO EASTERN OKLAHOMA LATE TONIGHT. THE TORNADO POTENTIAL MAY
CONTINUE WELL AFTER DARK...BUT THE MAIN THREATS WILL SHIFT GRADUALLY
TOWARD LARGE HAIL...DAMAGING WINDS... AND HEAVY RAIN BY LATE TONIGHT.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS ALL OF WESTERN NORTH
TEXAS AND WESTERN AND CENTRAL OKLAHOMA ARE ADVISED TO REMAIN ALERT
THIS AFTERNOON AND BE READY FOR PROBABLE ACTIVATION BY THIS EVENING
OR TONIGHT. THERE IS A CHANCE THAT PARTS OF THE AREA COULD BE
UPGRADED TO A HIGH RISK IF SEVERE WEATHER PARAMETERS DEVELOP AS
EXPECTED. IF SO... AN UPDATED THUNDERSTORM OUTLOOK WILL BE ISSUED
LATER THIS AFTERNOON.

24
Local storm report, May 26, 12:54 PM CDT, 5 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    4 WNW CARMARGO            OK   66 MPH WIND GUST
05/25/00   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET

0530 AM    WALTERS                   OK   LARGE TREES UPROOTED
05/26/00   COTTON                         TWO MOBILE HOMES
                                          DESTROYED
                                          NUMEROUS POWER POLES DOWN
                                          AND POWER OUTAGES
                                          PUBLIC REPORT

0635 AM    ARDMORE                   OK   POWER LINES DOWN
05/26/00   CARTER                         ROOF DAMAGE TO SOUTHERN
                                          OKLAHOMA TECH CENTER
                                          WIDESPREAD POWER OUTAGES
                                          REPORTED BY EM

0640 AM    ARDMORE                   OK   VEHICLES DAMAGED BY FALLEN
05/26/00   CARTER                         TREES
                                          MOBILE HOME DESTROYED
                                          REPORTED BY EM

0720 AM    ADA                       OK   ROOF OF HOUSE REMOVED
05/26/00   PONTOTOC                       PUBLIC REPORT

0730 AM    ALLEN                     OK   THREE INCH LIMBS BROKEN
05/26/00   PONTOTOC                       NWS COOP OBSERVER

BR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:00 PM CDTSevere Thunderstorm WarningOUNFoard, Knox60 min
May 25, 9:58 PM CDTSevere Thunderstorm WarningOUNKnox32 min
May 26, 4:44 AM CDTSevere Thunderstorm WarningOUNWichita46 min
May 26, 5:20 AM CDTSevere Thunderstorm WarningOUNClay40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.